Michigan, 2011Lightning Strike in Michigan, July 27, 2011
July 27, 2011 · NWS GRR · 1 event in 1 county or zone
Two men were injured by a lightning strike while picking blueberries east of South Haven.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two men were injured by a lightning strike while picking blueberries east of South Haven.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 27, 6:45 AM EST, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 27, 6:45 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
745 AM EDT WED JUL 27 2011
LATEST UPDATE...AVIATION...
.SYNOPSIS...(425 AM EDT WED JUL 27 2011)
IT WILL START TO TURN MORE HUMID THIS AFTERNOON AND PARTICULARLY
TONIGHT AS SOUTHERLY WINDS DEVELOP ON THE BACK SIDE OF A HIGH
PRESSURE RIDGE MOVING EAST OF OUR REGION. RAIN AND THUNDERSTORMS
WILL DEVELOP THIS AFTERNOON AND BECOME WIDESPREAD TONIGHT WITH SOME
LOCALLY HEAVY RAINFALL POSSIBLE. SCATTERED SHOWERS AND THUNDERSTORMS
ARE POSSIBLE THURSDAY INTO FRIDAY.
&&
.SHORT TERM...(425 AM EDT WED JUL 27 2011)
(TODAY THROUGH FRIDAY AFTERNOON)
OUR PRIMARY SHORT TERM FCST CHALLENGE IS TO DETERMINE CONVECTIVE
POTENTIAL FROM THIS AFTN THROUGH FRIDAY.
TSTORMS WILL MOVE IN FROM THE WEST THIS AFTN AND MAINLY FOR TONIGHT
FUELED BY AN INCREASING 40-50 KT SW LLJ AND VIGOROUS 1000-850 MB
MOISTURE TRANSPORT. TSTORMS COULD PUT DOWN SOME HEAVY RAINFALL AND
CAUSE LOCALIZED FLOODING WITH PRECIPITABLE WATER VALUES SURGING TO
IN EXCESS OF TWO INCHES AND SFC DEW PTS CLIMBING INTO THE 70S.
WE WILL HAVE TO MONITOR FOR POTENTIAL OF SOME TRAINING OF ECHOES AS
WELL. A CONSENSUS OF 00Z GUIDANCE QPF DOES NOT WARRANT A FLOOD WATCH
HEADLINE BUT WE WILL NEED TO MONITOR THIS CLOSELY FOR SOME LOCALIZED
FLOODING ISSUES OVERNIGHT AND PERHAPS A FEW SEVERE STORMS. 00Z 4KM
WRF-NMM SIM Z GUIDANCE SUGGESTS EXTENSIVE TSTORM ACTIVITY WILL
DEVELOP ACROSS OUR AREA OVERNIGHT. BASED ON ALL OF THESE FACTORS WE
WILL BUMP UP TO CATEGORICAL POPS TONIGHT FOR MOST OF OUR AREA.
OVERALL SHORT RANGE GUIDANCE TRENDS FROM THE 00Z NAM/GFS ARE
INDICATIVE OF A LITTLE LESS CONVECTIVE POTENTIAL THURSDAY THROUGH
THURSDAY NIGHT INTO FRIDAY WITH THE FOCUS FOR THE BETTER CHC FOR
STORMS EXPECTED TO SHIFT FURTHER SOUTH ACROSS IL/IN/OH BY THEN.
HOWEVER WE WILL STILL MAINTAIN CHC POPS FOR TSTORMS THURSDAY THROUGH
THURSDAY NIGHT INTO FRIDAY. COVERAGE OF STORMS IN THAT TIME FRAME
SHOULD BE SIGNIFICANTLY LESS THAN WHAT WE WILL HAVE TONIGHT.
A CONSENSUS OF 0726/21Z SREF SVR WX PARAMETERS STILL FAVORS AREAS
WELL TO OUR WSW TO SW FOR SVR WX TODAY THROUGH FRIDAY. THIS NOTION
LOOKS REASONABLE BUT I WOULD NOT RULE OUT POTENTIAL FOR A FEW SEVERE
STORMS INTO SW LWR MI TONIGHT THROUGH THURSDAY. IN FACT THE THE SPC
DAY 2 CONV OUTLOOK NOW INCLUDES THE SOUTHERN TWO THIRDS OF OUR AREA
IN THE SLGT RISK OUTLOOK FOR THURSDAY.
&&
.LONG TERM...(425 AM EDT WED JUL 27 2011)
(FRIDAY NIGHT THROUGH TUESDAY)
ZONAL FLOW WILL BEGIN THE LONG TERM PERIOD ALOFT...TRANSITIONING TO
NORTHWEST FLOW INTO EARLY NEXT WEEK. STRONG UPPER RIDGING WILL BE
VERY CLOSE BY THE ENTIRE TIME TO THE SOUTH AND SOUTHWEST. THERE ARE
NO MAJOR SHORTWAVES THAT DIRECTLY AFFECT THE AREA...INSTEAD PASSING
WELL TO THE NORTH ACROSS CANADA. THEREFORE...THE LONG TERM PERIOD IS
FOR THE MOST PART DRY. HIGH 500MB HEIGHTS AND WARM 850MB
TEMPS (+15 TO +20C) SHOULD KEEP READINGS WARM.
THE SHORTWAVES SWINGING ACROSS CANADA ARE TIMED DIFFERENTLY BY THE
GFS AND THE EUROPEAN...WHICH IS NOT TOO SURPRISING BEING THAT FAR
OUT IN THE FORECAST. AS SUCH...THIS LEADS TO A LOW CONFIDENCE ON
WHEN THE ASSOCIATED SURFACE FRONTAL BOUNDARIES PUSH THROUGH LOWER
MICHIGAN. FOLLOWED THE EUROPEAN FOR TIMING AT THIS POINT AND HAVE A
20 POP IN FOR SUNDAY NIGHT WITH A WEAK FRONT IN THE AREA. NEXT FRONT
PUSHES TOWARD THE AREA ON TUESDAY. WE MAY NEED TO ADD POPS FOR
TUESDAY...BUT BEING OUT ON DAY 7 KEPT THINGS DRY WITH SURROUNDING
OFFICES DRY AS WELL.
&&
.AVIATION...(745 AM EDT WED JUL 27 2011)
CLOUDS WILL BE ON THE INCREASE TODAY FROM WEST TO EAST AS A WARM
FRONT LIFTS INTO THE AREA. CEILINGS WILL LOWER AND THICKEN WITH
TIME. SHOWERS AND STORMS ARE POISED JUST UPSTREAM THIS MORNING OVER
WISCONSIN. THESE STORMS WILL MAINLY BE FOCUSED NORTH AND WEST OF THE
TAF SITES INTO EARLY AFTERNOON...BUT KMKG WILL OBVIOUSLY BE THE
FIRST TO BE IMPACTED. SHOWERS AND STORMS WILL MOVE INTO WEST CENTRAL
LOWER MICHIGAN AT MIDDAY. THE PRECIPITATION WILL GRADUALLY AFFECT
ALL THE TAF SITES FROM NORTHWEST TO SOUTHEAST BY EARLY EVENING.
CONDITIONS WILL TREND INTO THE MVFR CATEGORY TONIGHT WITH WIDESPREAD
SHOWERS AND STORMS IN THE AREA.
&&
.MARINE...(425 AM EDT WED JUL 27 2011)
A SOUTHERLY LOW LEVEL JET WILL HELP TO CREATE 15 TO 20 KT SURFACE
WINDS BY THIS AFTERNOON. GREATEST WAVE ACTION SHOULD OCCUR NORTH OF
BIV BUT WAVE ACTION SHOULD REMAIN BELOW SCA CRITERIA GIVEN THE WARM
AIR ADVECTION PATTERN. I AM CONCERNED WIND SPEEDS MAY REACH SCA
CRITERIA LATE TODAY/TONIGHT SO FUTURE SHIFTS WILL NEED TO MONITOR
THIS. TSTORMS WILL POSE A HAZARD TO MARINERS FROM THIS AFTN THROUGH
LATE WEEK.
&&
.HYDROLOGY...(425 AM EDT WED JUL 27 2011)
THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT MAY BRING PERIODS OF
HEAVY RAINFALL AS PRECIPITABLE WATER VALUES SURGE TO OVER TWO INCHES
AND SFC DEW PTS REACH THE LOWER 70S OVERNIGHT. THIS MAY CAUSE SOME
LOCALIZED FLOODING. SHOWERS AND TSTORMS WILL BE MORE SCATTERED IN
NATURE THURSDAY INTO FRIDAY.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS: LAURENS
SHORT TERM: LAURENS
LONG TERM: DUKE
AVIATION: DUKE
MARINE: LAURENS
HYDROLOGY: LAURENS
Hazardous weather outlook, Jul 27, 8:43 AM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
943 AM EDT WED JUL 27 2011
MIZ037>040-043>046-050>052-056>059-064>067-071>074-281115-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
943 AM EDT WED JUL 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE TODAY. STORMS TODAY ARE NOT EXPECTED TO
BE SEVERE BUT WILL BE CAPABLE OF PRODUCING WINDS TO 40 MPH. MORE
STORMS ARE EXPECTED TONIGHT. A FEW OF THE STORMS COULD BE STRONG TO
SEVERE WITH WIND GUSTS TO 50 MPH BEING THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS CHANCES WILL CONTINUE THURSDAY AND THURSDAY NIGHT
AHEAD OF A COLD FRONT. THE STORM PREDICTION CENTER HAS THE AREA
SOUTH OF A LINE FROM WHITEHALL TO MOUNT PLEASANT IS A SLIGHT RISK
FOR SEVERE STORMS. THE MAIN THREATS FROM STORMS THURSDAY WILL BE
DAMAGING WINDS AND HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE ON THURSDAY.
LMZ844>849-281115-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
943 AM EDT WED JUL 27 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SOUTH WINDS OF 10 TO 20 KNOTS WILL BUILD WAVES INTO THE 1 TO 3
FOOT RANGE NORTH OF GRAND HAVEN TODAY AND INTO THIS EVENING.
WAVES MAY APPROACH 4 FEET AT TIMES THIS EVENING NEAR BIG AND
LITTLE SABLE POINTS.
THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A FEW OF THE STORMS
TONIGHT COULD BE STRONG WITH WIND GUSTS TO 45 KNOTS. STORMS WILL BE
CAPABLE OF TORRENTIAL RAIN AND CLOUD TO WATER LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES WILL CONTINUE THURSDAY INTO THURSDAY NIGHT
AHEAD OF A COLD FRONT. SOME STORMS MAY REACH SEVERE LEVELS WITH
HEAVY RAIN AND STRONG WINDS BEING THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE ON THURSDAY.
DUKE 93
Lightning, Van Buren
- When
- July 27, 11:00 AM EST
- Where
- Van Buren County, 0.86 mi SW of Lacota
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 42.410, -86.130
Multiple media sources reported a lightning strike injured two males who were picking blueberries at the time.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, July 27 to 28, 20115 deaths · $7.8 million · EF0 · 32 events
- Flash Flooding and Hail in Iowa, July 27 to 28, 2011$9.6 million · 1.25 in hail · 31 events
- Heat in Arkansas, July 27 to 28, 20111 death · 1 event
- Flash Flooding in Michigan, July 27 to 29, 2011$7.2 million · 6 events
- Flood and Damaging Winds in Illinois, July 27 to 28, 2011$665,000 · 70 kt wind · 20 events
- Damaging Winds in Kansas, July 27, 2011$285,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, July 27, 2011$170,000 · 1.5 in hail · 9 events
- Damaging Wind in Iowa, July 27, 2011$125,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Wyoming, July 27, 2011$100,000 · 1.75 in hail · 4 events
- Lightning Strikes in Wisconsin, July 27, 2011$24,000 · 6 events
- Hail and Damaging Winds in Kansas, July 27 to 29, 20111 in hail · 24 events
- Heat in Illinois, July 27 to 29, 201119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324763.